Niacin Side Effects Are Rare

November 12, 2012

Niacin Side Effects Are Rare

Niacin is also known as Vitamin B3 or nicotinic acid. It is easily available as an over the counter nutritional supplement. There are numerous reasons why people take niacin supplements. Some are trying to reduce their blood pressure while others believe that mega doses can remove all traces of marijuana from a body. Alcoholics tend to suffer from niacin deficiency because they rarely eat solid food or nutritious foods. Low niacin side effects include indigestion, chronically feeling tired, depression, a burning sensation in the mouth and vomiting. They also need niacin supplements, although they need to switch to eating real food when they stop drinking. Long term use of niacin can cause problematic problems such as liver damage. According to the world-famous Mayo Clinic, it is extremely rare to suffer a niacin overdose. This is because niacin dissolves in water. When the body has excess vitamin B3, it simply excretes it. But recently people have been taking mega doses of niacin or even injecting themselves with a liquid niacin solution. Mega doses of vitamin B3 over 50 milligrams can cause niacin side effects. Short Term Symptoms Many high niacin side effects are seen in the skin. The most common is flushing as if you had a fever. Other parts of the skin may develop red rashes or itchy skin. The skin may also temporarily tingle. These niacin symptoms tend to start within 30 minutes of the last dose. An aspirin can help reduce these symptoms. After a few large doses, the skin may become scaly or excessively dry.

Other short-term niacin side effects include nausea, vomiting, abdominal cramps, excessive flatulence and diarrhea. The most dangerous short term niacin side effect is a sudden dropping of blood pressure. Anyone diagnosed with low blood pressure should never take niacin supplements because they could suddenly faint from the drop in blood pressure. Some people with allergies report that their medications are not as effective when taking niacin. Long Term Symptoms If people continue taking mega doses of niacin, they are putting themselves at serious risk of developing niacin side effects that may not begin to appear weeks, months or years later. These long term symptoms include:

  • Blurred vision or other vision problems

  • Change of skin color, often becoming darker

  • Development of a peptic ulcer

  • Liver damage

  • Yellowed skin and eye whites due to the liver damage

  • Quickening of heartbeat – something people with heart problems need to keep in mind.

These high niacin side effects are due in part to malfunctions of the other B vitamins. Constant imbalance of the B vitamin group by loading up on just one B vitamin can interfere with the body’s ability to digest food.

Niacin can also interfere with certain medications, such as antibiotics, anti-seizure medications, aspirin, statins, blood thinners, diabetes medications, cholesterol lowering medications, nicotine patches, allergy medications like histamines and medication to treat tuberculosis. Because of the possible interactions with medications, anyone needing surgery needs to stop taking niacin one to two weeks before the surgery.

Tags:

Category: Articles